# SDR 2008FA0000280

- Difficulty date: January 12, 2008
- Submitted: April 16, 2008
- Operation: General aviation
- Aircraft: N2102W
- Make and model: Beech C 23
- Aircraft serial: M1429
- Aircraft time: 1,540 hours, 1,486 cycles
- Engine: Lyc O360A4G
- Engine time: 1,544 hours, 1,490 cycles
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Hose
- Part number: 16991000327
- Condition: Leaking
- Location: Oil Cooler
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, B
- Precautionary procedure: H, A

## Discrepancy

THE AC EXPERIENCED AN EMERGENCY LANDING AFTER THE PILOT REPORTED SMOKE IN THE COCKPIT.  INSP AND INVESTIGATION REVEALED AN OIL COOLER LINE HAD BEEN MAKING CONTACT WITH THE NR4 EXHAUST STACK (RISER), EVENTUALLY CAUSED THE FIRE SHEATHING AND OIL LINE TO DETERIORATE, CAUSING THE OIL TO LEAK INTO THE HEAT EXCHANGER, WHICH CAUSED SMOKE IN THE COCKPIT OBSERVED BY THE PILOT.  UPON INSP, ALL BUT 16 OZ OF OIL LEAKED OUT OF ENGINE, WELL BELOW THE MINIMUM SAFE QUANTITY FOR THE MODEL INSTALLED ON THIS AC.  PILOT IN THIS CASE WAS ABLE TO KEEP OIL PRESSURE UPON LANDING, THUS AVOIDING A POTENTIALLY SERIOUS SITUATION.  AS A RESULT OF THIS OCCURRENCE, ENGINE HAD TO BE DISASSEMBLED, CLEANED, INSPECTED, REPAIRED AS NECESSARY, AND REASSEMBLED.  THE RESULTS OF THE INSP AND INVESTIGATION COULD NOT DETERMINE IF POOR MAINT PRACTICES WERE A CONTRIBUTING FACTOR FOR THE CAUSE OF THIS OCCURRENCE.  IN ADDITION, THE APPLICABLE MM AND ILLUSTRATED PARTS CATALOG FOR THIS AC, IN ADDITION TO THE AC INSP AND REPAIR PRACTICES IDENTIFIED IN AC 43.13-1B, DO NOT IDENTIFY SPECIFIC INSTRUCTIONS FOR HOW TO ROUTE, CLAMP, SECURE, OR PROVIDE A MINIMUM CLEARANCE FOR OIL COOLER HOSE ASSEMBLIES FROM POSSIBLE HEAT SOURCES (I.E. EXHAUST STACK).  GIVEN THIS LIMITATION, A MECHANIC MUST EXERCISE HIS EXPERIENCE AND EXPERTISE FOR ENSURING THESE LINES ARE PROPERLY SUPPORTED AND ARE NOT RUBBING AGAINST A STRUCTURE IAW BEST PRACTICES.
